Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Hastings, NE

June 16, 2006Franklin County, Kearney County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 16, 2006, 3:17 PM CDT for Franklin County, Kearney County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2006, 3:17 PM CDT (20:17 UTC)
Expired
Jun 16, 2006, 4:15 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Franklin County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 43 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:37 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 4:37 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
437 AM CDT FRI JUN 16 2006

PRIMARY FORECAST CONCERN REVOLVES AROUND THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS OUR CWA THIS AFTERNOON INTO THIS EVENING.

AS OF 4 AM THIS MORNING....STRONG THUNDERSTORMS THAT BEGAN LAST
EVENING CONTINUE TO RUMBLE ACROSS MUCH OF OUR CWA WITH LOCALLY HEAVY
RAINFALL. WATER VAPOR IMAGERY SHOWS A PRONOUNCED TROUGH ACROSS THE
WESTERN CONUS WITH SIGNIFICANT CONVECTIVE ACTIVITY OVER THE CENTRAL
AND NORTHERN PLAINS.  PROFILER NETWORK SHOWS STRONG MID TO UPPER
LEVEL WINDS ON THE ORDER OF 40 TO 60 KTS ROUNDING THE BASE OF THE
TROUGH OVER THE SOUTHERN HIGH PLAINS.

CLOUD COVER...OUTFLOW BOUNDARIES...AND SHEAR ARE THE PRIMARY
CONCERNS WITH REGARD TO NAILING DOWN THIS AFTERNOONS LIKELY
CONVECTIVE REDEVELOPMENT.  CURRENT SATELLITE TRENDS MAKE A CASE FOR
AT LEAST PARTIAL SUNSHINE FROM NORTH CENTRAL KANSAS INTO SOUTHEAST
NEBRASKA BY LATE MORNING.  CLOUDS WILL BREAK UP OVER OUR SOUTHEAST
CWA FROM SOUTH TO NORTH DURING THE LATE MORNING HOURS.  THE MORE
SUN WE ARE ABLE TO SEE THIS MORNING INTO EARLY AFTERNOON...THE MORE
UNSTABLE THE ATMOSPHERE IS LIKELY TO BECOME.  BOTH THE RUC AND NAM
ARE INDICATING ENOUGH SUNSHINE TO RESULT IN SFC BASED CAPE VALUES
OF 2500 TO 3000 J/KG ACROSS THE SOUTHEASTERN HALF OF OUR CWA.  CIN
VALUES WILL ALSO BE LOWER TODAY WITH THE UPPER TROUGH MOVING IN AND
MID LEVEL HEIGHT FALLS.  THIS IS A RATHER SIGNIFICANT TROUGH FOR
THIS TIME OF YEAR AND WITH UPPER LEVEL WINDS AROUND 50 KTS EXPECT
DEEP LAYER SHEAR VALUES ON THE ORDER OF 30 TO 40 KTS BY AFTERNOON.
ALL OF THESE FACTORS IN COMBINATION WITH MULTIPLE OUTFLOW
BOUNDARIES FROM THIS MORNINGS CONVECTION SHOULD SET THE STAGE FOR
ANOTHER SEVERE WEATHER EPISODE BY EARLY TO MID AFTERNOON.  0-1 KM
SHEAR VALUES ARE WEAK AT 5 TO 10 KTS AND MODELS ARE TRYING TO
INDICATE VEERING SFC WINDS JUST AHEAD OF THE TROUGH THAT WOULD
DECREASE HELICITY VALUES.  THEREFORE...ALTHOUGH AN ISOLATED TORNADO
MAY STILL BE POSSIBLE...THE LACK OF LOW LEVEL DIRECTIONAL SHEAR WILL
RESULT IN THE PRIMARY SEVERE WEATHER THREATS BEING DAMAGING WIND AND
LARGE HAIL. THUNDERSTORMS SHOULD THEN EVOLVE INTO ANOTHER MCS
TOMORROW EVENING WITH THE POSSIBILITY OF HEAVY RAIN.

THE UPPER TROUGH SLOWLY DRIFTS TO THE EAST SATURDAY AND SUNDAY. THE
SURFACE TROUGH BROADENS SATURDAY AND SATURDAY NIGHT AND WEAK HIGH
PRESSURE BUILDS IN ON SUNDAY. EXPECT THAT SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE IN THE SOUTHEAST PART OF THE FORECAST AREA THROUGH
SATURDAY NIGHT ALONG THE SURFACE TROUGH. ONCE THE AXIS OF THE UPPER
TROUGH MOVES THROUGH THE AREA...THE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH.

TEMPERATURES WILL BE A LITTLE COOLER ON SATURDAY WITH THE ADDITIONAL
CLOUDS AROUND...BUT RETURN TO AROUND 90 AGAIN FOR SUNDAY.  WEAK
RIDGING ACROSS THE PLAINS MONDAY AND TUESDAY SHOULD KEEP THINGS DRY
AND TEMPERATURES CLOSE TO THE 90 DEGREE MARK FOR HIGHS.  A WEAK
SHORT WAVE WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY BUT MOST OF THIS ENERGY APPEARS THAT IT WILL PASS
NORTH OF OUR CWA.  THEREFORE...AM CURRENTLY NOT VERY OPTIMISTIC OF
ANY ADDITIONAL PRECIPITATION AFTER SATURDAY.

WESELY
Hazardous weather outlook, Jun 16, 3:06 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT FRI JUN 16 2006

NEZ039>041-046>049-060>064-075>077-171200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM WATCH INTO THE EVENING HOURS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...
MAINLY NORTH OF A GENEVA...TO HASTINGS...LEXINGTON LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH MID
EVENING ACROSS THE OUTLOOK AREA. SEVERE THUNDERSTORMS SHOULD BE
EXPECTED...WITH LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND
GUSTS OVER 60 MPH LIKELY. HEAVY RAIN OF 1 TO 2 INCHES MAY OCCUR
ON A LOCALIZED BASIS.

THUNDERSTORMS SHOULD CONTINUE THROUGH MID EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY...BUT NO SEVERE WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH AT LEAST LATE EVENING.
KEEP IN MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR
HOME PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT
LINK FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-NEZ072>074-082>084-171200-
PHILLIPS-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM AND FLASH FLOOD WATCH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...SOUTH AND WEST
OF A LINE FROM ELWOOD...TO MINDEN...TO FRANKLIN...AND THEN
PHILLIPSBURG.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS WILL OCCUR THROUGH TONIGHT...WITH SEVERE
WEATHER LIKELY. LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND
GUSTS IN EXCESS OF 60 MPH ARE THE MOST LIKELY HAZARDS. THOUGH THE
RISK IS SMALL...AN ISOLATED...BRIEF TORNADO IS POSSIBLE LATE IN
THE AFTERNOON OR EARLY IN THE EVENING.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAIN OF 2 TO 3 INCHES
MAY RESULT IN LOCALIZED FLASH FLOODING THIS EVENING.

THUNDERSTORMS SHOULD CONTINUE THROUGH LATE EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY...BUT NO SEVERE WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH AT LEAST LATE EVENING.
KEEP IN MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR
HOME PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT
LINK FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ085>087-171200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-WEBSTER-NUCKOLLS-THAYER-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM WATCH THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED LATE AFTERNOON THUNDERSTORMS WILL BE OVER TAKEN BY AN
ORGANIZED AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE
IN FROM THE WEST. THE MAIN HAZARDS WILL BE LARGE HAIL TO THE SIZE
OF GOLF BALLS...AND WIND GUSTS OVER 60 MPH. AN ISOLATED...BRIEF
TORNADO MAKE OCCUR THROUGH THE EARLY EVENING HOURS...BUT THE
OVERALL TORNADO RISK IS LOW.

HEAVY RAIN IN EXCESS OF 2 OR 3 INCHES IS POSSIBLE THIS EVENING AND
OVERNIGHT...AND MAY RESULT IN SOME ISOLATED LOW LAND FLOODING.

THE RISK FOR SEVERE WEATHER SHOULD DIMINISH SHORTLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY AND EARLY SATURDAY NIGHT...BUT NO SEVERE
WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS. KEEP IN
MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL WEATHER
SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR HOME
PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT LINK
FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 16, 11:46 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
06/15/2006                   GOSPER             NE   PUBLIC

            IRRIGATION PIPES THROWN THROUGH THE AIR. PORTIONS OF A
            ROOF AND FRONT RIPPED OFF OF A METAL BUILDING.

&&

BRYANT
Special weather statement, Jun 16, 2:13 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
213 PM CDT FRI JUN 16 2006

NEZ048-062-063-161945-
HALL-HAMILTON-MERRICK-
213 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HALL...HAMILTON AND MERRICK COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PHILLIPS...OR 7
MILES SOUTHEAST OF GRAND ISLAND...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PHILLIPS AT 220 PM CDT...
  HAMPTON AT 225 PM CDT...
  CHAPMAN AT 230 PM CDT...
  MARQUETTE AT 235 PM CDT...
  ARCHER AT 245 PM CDT...

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

ADDITIONAL STORMS WERE DEVELOPING JUST NORTH OF STOCKHAM AND WILL
MOVE TOWARDS HAMPTON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Special weather statement, Jun 16, 2:42 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
242 PM CDT FRI JUN 16 2006

NEZ082-162015-
FURNAS-
242 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ALMENA...OR 10 MILES
NORTHEAST OF NORTON...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILSONVILLE AT 250 PM CDT...
  HENDLEY AT 255 PM CDT...
  BEAVER CITY AT 300 PM CDT...
  HOLLINGER AT 305 PM CDT...
  HOLBROOK AT 310 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KB
Local storm report, Jun 16, 2:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CHAPMAN                 41.02N 98.16W
06/16/2006  E0.50 INCH       MERRICK            NE   LAW ENFORCEMENT

&&

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:20 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps55 min
Jun 15, 8:01 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall29 min
Jun 15, 8:30 PM CDTSevere Thunderstorm WarningGIDHall, Merrick43 min
Jun 15, 10:02 PM CDTSevere Thunderstorm WarningGIDFranklin42 min
Jun 16, 2:35 PM CDTFlash Flood WatchGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps10 hr
Jun 16, 2:58 PM CDTSevere Thunderstorm WarningGIDFurnas62 min
Jun 16, 3:00 PM CDTSevere Thunderstorm WarningGIDPolk45 min
Jun 16, 3:11 PM CDTSevere Thunderstorm WarningGIDHarlan46 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningGIDFranklin41 min
Jun 16, 4:09 PM CDTSevere Thunderstorm WarningGIDBuffalo39 min
Jun 16, 4:12 PM CDTSevere Thunderstorm WarningGIDAdams, Webster48 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningGIDHall48 min
Jun 16, 4:48 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls43 min
Jun 16, 4:57 PM CDTSevere Thunderstorm WarningGIDHamilton48 min
Jun 15, 9:27 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.